Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 2, 2016, 11:02 PM EDT for Floyd County, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 11:02 PM EDT (03:02 UTC)
- Expired
- Aug 3, 2016, 12:00 AM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 3 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted.
514
WWUS81 KRNK 030302
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 PM EDT TUE AUG 2 2016
VAZ014-017-030400-
MONTGOMERY-FLOYD-
1102 PM EDT TUE AUG 2 2016
...SHOWERS WITH HEAVY RAINFALL WILL AFFECT NORTHERN FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES...
AT 1100 PM EDT...BANDS OF SHOWERS WERE ALONG THE
MONTGOMERY...FLOYD COUNTY BORDER...MOVING WEST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
FLOYD...
PILOT...
SHAWSVILLE...
AND COPPER HILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3694 8061 3697 8055 3700 8055 3715 8041
3728 8023 3723 8019 3711 8018 3711 8017
3712 8013 3707 8011 3706 8012 3704 8011
3701 8012 3700 8014 3699 8012 3698 8014
3696 8014 3695 8015 3695 8018 3689 8021
TIME...MOT...LOC 0300Z 098DEG 17KT 3700 8040
$$
JHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:44 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 2, 9:44 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 944 PM EDT Tue Aug 2 2016 .SYNOPSIS... A weak front boundary near the Virginia/North Carolina border will drift very slowly south through Wednesday as weak high pressure builds southwest from New England into the region. Meanwhile, a series of upper-level disturbances will track southeastward across the region. A new cold front will approach from the northwest by the weekend. The combination of these weather features will result in a continued unsettled weather pattern across the region with scattered to numerous showers and some thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... As of 925 PM EDT Tuesday... Busy evening with lots of slow moving heavy rain producing convection within the very high pwat environment under weak steering aloft. Upper low continues to rotate across the southwest with a pivot zone now near the Blue Ridge along and just north of the surface front to the south where the axis continues to be fed via very high theta-e air. Evening soundings also show a very tropical environment with deep moisture below 5h while indicating good veering with height. This scenario along with lingering decent CAPE espcly east should help bands of mostly showers persist until at least midnight before a deeper easterly flow starts to win out. This in line with the latest HRRR that keeps a band of heavier rain around along the Blue Ridge for a few more hours before it fades into more scattered nature shra overnight. Thus keeping likely pops going where heavier continues with a slow decline overnight before upslope helps showers redevelop eastern slopes late. Elsewhere low to mid chance pops for the most part overnight with some fog filling in as the easterly flow deepens. Bumped up lows a little east given dewpoints still mostly at 70 or higher with some lows in the 60s mountains. Previous discussion as of 330 PM EDT Tuesday... Relatively weak synoptic forcing will combine with very deep moisture and some diurnal instability to generate a good chance of showers and thunderstorms across the area through Wednesday. The deep layer moisture will act to favor warm rain processes and limit thunder a bit so will take mention of thunder down a notch. The diffuse frontal boundary that is lingering over the area this afternoon will be getting a nudge to the south as high pressure starts to wedge into the region from the northeast tonight. This will establish a persistent easterly/southeasterly flow that will get extra orographic forcing along the Blue Ridge and enhance precipitation. Believe this will lead to a typical scenario with the highest precipitation amounts along the southern Blue Ridge from Floyd/Patrick counties in VA down through the mountains of NC, with lesser amounts elsewhere. This will create the possibility of some localized hydro issues but widespread problems are not anticipated at this time so no flood watch will be issued with this forecast update. However if the situation develops with more embedded convection than anticipated this will further enhance precipitation totals and a watch may become necessary, so the situation will be monitored closely. Wedge weather will be on tap for tomorrow with low clouds/fog/precipitation in the heart of the region but some instability will encroach in the periphery and result in some warmer temperatures and a convective mode of precipitation far west/south/east. Lows tonight will remain mild but temperatures tomorrow will be notably cooler with highs east of the Ridge around 80, low/mid 70s west, but it will remain very humid and muggy. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 330 PM EDT Tuesday... Forecast this period centers around how far south a front makes it to our southeast. Models favor taking this front southeast to the SC coast by Thursday with high pressure moving southeast to the mid- Atlantic coast. The precipitable water values will remain elevated and the flow appears weak with low level flow out of the east. This favors a cooler pattern but remain muggy. Threat of showers and a few storms will exist through Friday, but focus appears to be more over the southern Blue Ridge and adjacent areas with some low level convergence aided by upslope. The models also highlighting a weakness aloft with a vort moving toward the area Thu night into Friday. This may aide in showers sticking around. Thunder chance should wane some and severe threat is limited due to more clouds. Friday night another front approaches from the northwest but overall threat of showers should be limited until Saturday. Highs Thursday will range from the mid to upper 70s over the Blue Ridge thanks to better coverage of clouds...east wind and showers with lower 80s across the piedmont and far southwest mountains. Fridays highs may be slightly higher but dependent on cloud cover. Despite this pattern lows will only be in the 60s through the period, with lower 70s southeast. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 330 PM EDT Tuesday... Saturday a front moves across though models are mainly focusing the threat of showers and storms across the mountains with wnw flow inhibiting the threat east. The forecast follow the blend of the ECMWF/GFS which is showing the front moving south of us Sunday into early next week which is similar to what we expect Thu-Friday. Still close enough to not completely dry things out but Sunday at the moment appears to be the driest. Main threat of showers Sun-Mon will be in the NC counties into Southern Virginia. As upper ridge builds some by Tuesday the western side of the front over the TN valley will start nudging further north and should see a better threat of showers and storms, but still mainly in the south and along the mountains. High temps should stay slightly below normal given more cloud cover at time this period but moisture and clouds will also keep nighttime temps elevated mainly in the 60s. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... As of 730 PM EDT Tuesday... Aviation conditions will be deteriorating overnight as high pressure wedges into the region form the northeast. However before this happens will continue to see clusters of heavy rain producing showers and storms through the evening. So as convective precipitation declines after midnight, ceilings will lower and some fog/drizzle will develop especially for KROA/KBCB/KBLF. Expect low cigs to be the main concern at KDAN/KLYH. KLWB will likely see a bit of clearing that will allow them to fog in once again overnight. Conditions will slowly/marginally improve after daybreak on Wednesday and expect diurnal convection to bring some showers/storms to the vicinity of KDAN/KLYH with more in the way of stratiform precipitation elsewhere. Winds will become east/northeast tonight and generally be light, except for KLYH and KDAN where the flow will be just a bit stronger. Extended aviation discussion... As noted above, wedge development expected to begin overnight tonight and especially into Wednesday. Overrunning clouds and precipitation likely into Wednesday. Precipitation will tend to be more stratiform and potentially in the form of light rain showers or drizzle northern areas, perhaps scattered thunderstorms further south during the afternoon. Somewhat deeper moisture will return north by Thursday ahead of the next upstream cold front with better shra/tsra coverage espcly across the mountains Thursday afternoon and again Friday. Next weak cold front approaches Saturday with perhaps slightly better convective coverage by late in the day. Front may slide far enough south to result in improved flying conditions on Sunday. Otherwise VFR conditions are expected for most of the time, with the exception being temporary sub-VFR conditions with any shower or thunderstorm, and during the night with patchy fog and stratus. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...JH/MBS SHORT TERM...WP LONG TERM...WP AVIATION...JH/MBS/RAB
Hazardous weather outlook, Aug 2, 8:43 PM EDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 843 PM EDT TUE AUG 2 2016 VAZ007-010-011-019-020-023-024-035-046-047-WVZ042>044-507-508-040045- TAZEWELL-BLAND-GILES-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST- APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 843 PM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ009-012>018-022-032>034-043>045-058-059-040045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX- CHARLOTTE- 843 PM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO TONIGHT. IN AREAS OF HEAVIER AND PERSISTENT RAINFALL...LOCALIZED FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED WEDNESDAY. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY NEAR THE BLUE RIDGE...WHICH COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 6:01 PM EDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE AUG 2 2016
WVZ044-022300-
MONROE-
601 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL MONROE COUNTY...
AT 601 PM EDT...A STRONG THUNDERSTORM WAS OVER LAUREL BRANCH...MOVING
EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. IN
ADDITION...VERY HEAVY RAINFALL WILL PERSIST RESULTING IN ANOTHER
INCH OF RAIN IN SPOTS IN THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
UNION...
PICKAWAY...
GAP MILLS...
ZENITH...
AND RAINES CORNER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3764 8026 3745 8042 3744 8045 3742 8048
3744 8050 3746 8049 3748 8052 3747 8056
3742 8066 3742 8072 3763 8065 3767 8028
TIME...MOT...LOC 2201Z 272DEG 9KT 3754 8056
JHSpecial weather statement, Aug 2, 6:25 PM EDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT TUE AUG 2 2016
VAZ014-018-022-022330-
CRAIG-MONTGOMERY-ROANOKE-
625 PM EDT TUE AUG 2 2016
...CLUSTERS OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL AFFECT
SOUTHWESTERN CRAIG...NORTHWESTERN ROANOKE AND NORTHEASTERN
MONTGOMERY COUNTIES...
AT 622 PM EDT...SHOWERS AND POSSIBLE THUNDERSTORMS WERE OVER MC
DONALDS MILL...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE ALONG WITH TORRENTIAL
RAINFALL THAT COULD RESULT IN A QUICK INCH OR TWO OF RAINFALL
THROUGH 715 PM.
LOCATIONS IMPACTED INCLUDE...
SINKING CREEK...
CATAWBA...
ABBOTT...
AND HUFFMAN.
TORRENTIAL RAINFALL IS ALSO OCCURRING...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3745 8009 3723 8019 3726 8051 3728 8050
3731 8043 3733 8045 3733 8044 3735 8044
3747 8036
TIME...MOT...LOC 2222Z 288DEG 10KT 3731 8031
JHSpecial weather statement, Aug 2, 6:32 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT TUE AUG 2 2016
VAZ058-059-022300-
CHARLOTTE-HALIFAX-
632 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...
AT 631 PM EDT...A STRONG THUNDERSTORM WAS OVER REDOAK...MOVING
SOUTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
REDOAK...
DRYBURG...
HITESBURG...
STAUNTON RIVER STATE PARK...
AND WYLLIESBURG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3670 7865 3664 7856 3664 7858 3669 7865
3669 7868 3668 7870 3667 7870 3664 7871
3658 7872 3656 7873 3656 7892 3692 7864
3685 7853
TIME...MOT...LOC 2231Z 036DEG 13KT 3681 7861
JHSpecial weather statement, Aug 2, 6:51 PM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT TUE AUG 2 2016
NCZ005-006-022345-
ROCKINGHAM-CASWELL-
651 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CASWELL AND CENTRAL ROCKINGHAM COUNTIES...
AT 651 PM EDT...A STRONG THUNDERSTORM WAS NEAR STONEVILLE...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
WENTWORTH...
MAYODAN...
AND STONEVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3625 7973 3643 7998 3654 7987 3654 7979
3635 7938 3625 7947
TIME...MOT...LOC 2251Z 306DEG 16KT 3646 7985
JHLocal storm report, Aug 2, 10:01 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 PM EDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM DEBRIS FLOW 4 NE BENT MOUNTAIN 37.20N 80.06W
08/02/2016 ROANOKE VA 911 CALL CENTER
MUDSLIDE AND ROCKSLIDE REPORTED ON BENT MOUNTAIN ROAD
NEAR MOUNT CHESTNUT ROAD.
&&
SKSpecial weather statement, Aug 2, 11:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 PM EDT TUE AUG 2 2016
VAZ014-017-030400-
MONTGOMERY-FLOYD-
1102 PM EDT TUE AUG 2 2016
...SHOWERS WITH HEAVY RAINFALL WILL AFFECT NORTHERN FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES...
AT 1100 PM EDT...BANDS OF SHOWERS WERE ALONG THE
MONTGOMERY...FLOYD COUNTY BORDER...MOVING WEST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
FLOYD...
PILOT...
SHAWSVILLE...
AND COPPER HILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3694 8061 3697 8055 3700 8055 3715 8041
3728 8023 3723 8019 3711 8018 3711 8017
3712 8013 3707 8011 3706 8012 3704 8011
3701 8012 3700 8014 3699 8012 3698 8014
3696 8014 3695 8015 3695 8018 3689 8021
TIME...MOT...LOC 0300Z 098DEG 17KT 3700 8040
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:23 PM EDT | Flash Flood Warning | RNK | Craig, Roanoke, City of Salem | 6 hr |
| Aug 2, 9:12 PM EDT | Areal Flood Advisory | RNK | Pittsylvania | 6 hr |
| Aug 2, 9:15 PM EDT | Areal Flood Advisory | RNK | Franklin | 6 hr |
| Aug 2, 9:49 PM EDT | Areal Flood Advisory | RNK | Halifax | 3 hr |
| Aug 3, 6:55 AM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Aug 3, 8:59 AM EDT | Areal Flood Advisory | RNK | Carroll, Grayson | 3 hr |
| Aug 3, 11:25 AM EDT | Areal Flood Advisory | RNK | Patrick | 4 hr |
| Aug 3, 1:19 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 6 hr |
| Aug 3, 2:23 PM EDT | Flash Flood Watch | RNK | Bland, Carroll, Floyd, Giles, Grayson, Montgomery and 7 more | 36 hr |
| Aug 3, 3:01 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 4 hr |
| Aug 3, 3:41 PM EDT | Areal Flood Advisory | RNK | Carroll, Patrick | 4 hr |
| Aug 3, 7:02 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 3 hr |
| Aug 3, 2:29 PM EDT | Areal Flood Advisory | RNK | Wilkes | 5 hr |
| Aug 3, 2:29 PM EDT | Areal Flood Advisory | RNK | Surry | 5 hr |
| Aug 3, 5:43 PM EDT | Flash Flood Warning | RNK | Surry | 6 hr |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.